COULD MY MEDICATION AFFECT MY EYES?

Every year on April 25th, World Malaria Day, a spotlight is shone on this serious and sometimes fatal disease that plagues most tropical regions of the world. While it is potentially life-threatening, malaria is both preventable and treatable. The global theme for World Malaria Day 2017 is "END MALARIA FOR GOOD".

Throughout the world, research is constantly being conducted to find high quality, effective and safe treatment and preventive drugs, with encouraging results. As effective as these medications are, they are not without side effects, and it is important to be cognisant of these.

As well as antimalaria drugs, other medications have side effects, ranging from mild to quite serious, temporary to longer-lasting or even irreversible. These may be short-term drugs for specific illnesses or medications for chronic conditions. Some medications interact with each other, exacerbating the side effects or rendering each drug less effective. What is often overlooked in drug side effects is that the eyes are as vulnerable as the rest of the body. In most cases, eye problems clear up when the drugs are discontinued, or the symptoms can be treated in various ways. Drops can be used for many of these symptoms, but these sometimes mask the problem, not allowing for early detection, and possibly causing further damage.

Acne Medications

Adolescents who take certain acne medication have been found to face twice the risk of eye infections. The most common problem is conjunctivitis, an inflammation or infection of the membrane lining the eyelids. Other problems include styes, an inflamed oil gland on the edge of the eyelid; chalazion, a tender, swollen lump in the eyelid due to a blocked oil gland; blepharitis, inflammation of the eyelash follicles; dry eyes or eye pain. These medications treat acne by reducing oil production from the sebaceous glands, and also disrupt the function of the meibomian , or oil glands, which keep the eyes lubricated. Less lubrication may mean the eyes are irritated, itching and burning, prompting people to rub them and introduce bacteria. It's also possible that less lubrication makes it easier for bacteria to take hold. Most of the side effects of the drugs can be prevented using artificial tears, and once the medication is discontinued, the symptoms usually disappear.

Antimalaria Drugs

Minor side effects of many antimalarial drugs, such as nausea, stomach upsets, mouth ulcers and blurred vision occur frequently. Some drugs increase sensitivity to the sun, which can be minimised if one is aware of the risk. Adverse neurological effects, including insomnia, anxiety, mental clouding and coordination problems have been found. Retinal changes can occur after prolonged use of certain drugs for malaria. Regular eye examinations are recommended in these cases, to monitor and manage eye damage early. There are potential drug interactions between some of the medications used to treat HIV and those used to treat malaria.

Antibiotics

Synthetic penicillins can cause red, itchy and dry eyes. Tetracycline can cause similar eye effects plus blurred vision and increased light sensitivity. Sulfonamide effects include watery eyes that are highly sensitive to light. When antibiotics are used in ointments for eye infections, they may cause an allergic reaction with redness, tearing, and itching. These effects usually disappear once antibiotic treatment is discontinued.

Antidepressants

Any medication that affects neural functions may also affect the eyes. These effects include blurred vision, inability to focus, dilated pupils, and double vision. Because many antidepressants reduce the natural secretions of the body, patients who take them may suffer from dry itchy eyes. Talk to your optometrist about using artificial tears, choosing one with no preservatives, as preservatives can irritate sensitive eyes. Drink water to maintain hydration, and eat foods rich in omega-3 fatty acids.

Antihistamines

These drugs are usually prescribed to dry excess secretions, but sometimes they cause too much dryness in the eyes.

Appetite suppressants.

Because they include amphetamine derivatives and similar stimulants, these can cause pupil dilation and impaired ability to focus the eyes.

Blood pressure medications

Various medications are used to lower blood pressure. Diuretics can cause dry eyes. Other types of blood pressure regulators can lead to dilated pupils and increased sensitivity to light. Some alpha-blockers change the refraction of the eyes, causing blurry vision which usually subsides if the drug is discontinued. Alpha-blockers have also been linked to an increased risk for glaucoma, or, in people who already have glaucoma, they may trigger an acute attack.

If you're going to have cataract surgery, it is important to tell your doctor if you have ever taken an alpha-blocker, as these drugs can prevent the pupil from staying dilated during surgery. If the doctor is aware of this, an intraocular pupillary expander may be used to keep the pupil open during the procedure.

Corticosteroids

Cortisone, prednisone and similar medications are taken by millions of people to reduce inflammation from many chronic conditions, and can increase the risk of developing glaucoma, although the reason is unclear. Some doctors believe it is because they change the structure of the eye and allow fluid and other materials to build up. Corticosteroids also increase the risk for cataracts and can accelerate their growth in people who already have them. Regular eye examinations are essential to detect and treat these conditions as early as possible.

Erectile dysfunction drugs

Certain drugs for erectile dysfunction can affect photoreceptor cells in the eyes that are responsible for colour vision. Men who take these drugs may notice a bluish tint in their field of vision, which will quickly fade as the drug wears off.

Hormone replacement therapy

Dry eyes are the primary ocular effect of hormone replacement therapy and some birth control pills. This can range from mildly irritating to relatively severe. There is also an increased risk of blood clots which can damage the retina.

Tamoxifen

Tamoxifen is used to treat some breast cancers, and is often prescribed for women at high risk for the disease. The eyes absorb chemical compounds from this and other cancer-fighting medications, triggering a breakdown of cells in the eyes that decreases colour perception and raises the risk for cataracts and diseases of the retina.

Women who take tamoxifen should schedule a test called optical coherence tomography, which detects minute changes in the tissues of the eyes. With annual tests, it is possible to predict future eye changes before symptoms occur, and to stop or change the medication, if necessary, before damage results.

Make an appointment with your optometrist if you notice any changes with your eyes. Bring a list of all your medications -- prescription, over-the-counter, and even herbal supplements.

HELPING THE VISUALLY IMPAIRED "SEE"
CATARACTS